Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 309, NWS Louisville, KY

July 13, 2004Mercer County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 13, 2004, 9:22 PM EDT for Mercer County, Kentucky. It was in force for 53 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2004, 9:22 PM EDT (01:22 UTC)
Expired
Jul 13, 2004, 10:15 PM EDT
In force
53 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Mercer County, KY

The radar

The Louisville radar (KLVX), 96 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 9:35 PM EDTTSTM WND DMGHarrodsburg, KYTREES AND POWERLINES DOWN ACROSS THE COUNTY.
Jul 13, 9:35 PM EDTTSTM WND DMGHarrodsburg, KYTREES AND POWERLINES DOWN ACROSS THE COUNTY.
Jul 13, 9:35 PM EDTTSTM WND DMGHarrodsburg, KYTREES AND POWERLINES DOWN ACROSS THE COUNTY.
Jul 13, 9:35 PM EDTTSTM WND DMGHarrodsburg, KYTREES AND POWERLINES DOWN ACROSS THE COUNTY.
Jul 13, 9:35 PM EDTTSTM WND DMGHarrodsburg, KYTREES AND POWERLINES DOWN ACROSS THE COUNTY.
Jul 13, 9:35 PM EDTTSTM WND DMGHarrodsburg, KYTREES AND POWERLINES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 6:50 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1107 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 140122
SVRLMK
KYC167-140215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
922 PM EDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 1015 PM EDT

* AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 17 MILES NORTHWEST OF HARRODSBURG TO 17 MILES WEST OF
  HARRODSBURG...OR ALONG A LINE EXTENDING FROM 31 MILES WEST OF
  LEXINGTON TO 41 MILES WEST OF LEXINGTON...AND MOVING SOUTHEAST AT
  55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HARRODSBURG BY 935 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS 
IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3794 8487 3774 8503 3772 8483 3782 8474

$$

JSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:30 PM EDT, 6 hours 52 minutes earlier.

Area forecast discussion, Jul 13, 2:30 PM EDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT TUE JUL 13 2004

.SHORT TERM...(TNGT THROUGH FRI).

FOCUS ON POTENTIAL SEVERE EVENT TONIGHT.

SPC HAS OUTLOOKED OUR NRN FA WITH A MODERATE RISK WITH A SLGT RISK
IN THE S. EXPECT STRONG TO SEVERE LINEAR MCS TO DEVELOP UPSTREAM
ACRS UPR OH/MSP VLYS AHEAD OF STRONG SHRT WV TROF MOVG TOWARD LOWER
GREAT LAKES. ONE LIKELY TORNADIC SUPERCELL HAS DEVELOPED IN NRN IL
ATTM FED BY EXTREME INSTAB/LOW LVL MSTR (CAPES IN EXCESS OF
5000/LIFTED INDICES OF -15 AND DEWPOINTS NEAR 80.) FORWARD
PROPAGATING MCS SHUD BE IN THE MATURE/POSSIBLY WEAKENING PHASE OF
ITS EVOLUTION LATE TNGT WITH A LEADING SQUALL LINE/TRAILING
STRATIFORM DYNAMIC SYS WITH WIDESPREAD DAMAGING WINDS AND AS NOTED
BY SPC (BOWHEAD TORNADOES...I.E., POSSIBLE TORNADOES JUST POLEWARD
OF THE BOW APEX).

TIMING OF MCS AND WESTWARD EXTENT IN QUESTION. STORMS SHOULD MOVE
RAPIDLY SEWD THIS EVENING WITH INCRSG/DEEPENING NWWD FLO...FASTER
THAN MODELS...THINKING IS ARND SUNSET ACROSS OUR SRN INDIANA
COUNTIES AND PERHAPS ARND MIDNIGHT IN OUR SERN COUNTIES. WILL LEAVE
HIEST POPS (50)IN THE BLUEGRASS REGION (LEX) AND 40 ELSEWHR.

EARLY WED MORNING STORMS MAY STILL BE ONGOING ACRS OUR SRN FA AHEAD
OF CDFNT PROGGED INTO CNTRL KY 12 UTC WED. MUCH DRIER AMS IN WAKE OF
FRONT OVERSPREADS OUR FA FROM LATE WED MRNG ON INTO FRI AS CURRENT
RIDGE OVER THE NRN PLAINS SLIDES SEWD.

.EXTENDED DISCUSSION (FRIDAY NIGHT THROUGH TUESDAY)...

NOT MUCH CHANGE IN THE OVERALL SYNOPTIC PATTERN IN THE EXTENDED.
UPPER LEVEL PATTERN WILL BE CHARACTERIZED BY A DEEP PERSISTENT TROF
IN THE EAST THAT WILL BE CONTINUOUSLY REINFORCED BY SMALLER H5 WAVES
ROTATING THROUGH.  WITH RESPECT TO THE POSITION OF THE H5
TROF...WELL BE IN NORTHWEST FLOW THROUGHOUT THE PERIOD.  MAIN
FORECAST FEATURES WILL BE THESE INDIVIDUAL SMALLER H5 WAVES THAT
TRAVEL WITHIN THE MEAN FLOW. THE FIRST OF THESE IS FORECAST TO
IMPACT THE AREA ON SATURDAY.  THUS...HAVE GONE AHEAD AND RAISED POPS
SLIGHTLY FOR SATURDAY AND WILL CONTINUE LOW CHC POPS FOR SUNDAY.
AFTER THAT...UPPER LEVEL RIDGING BUILDS EASTWARD AND SFC HIGH
PRESSURE MOVES IN.  THIS WILL RESULT IN PARTLY SUNNY AND SLIGHTLY
COOLER CONDITIONS FOR MON/TUE.  AS FOR TEMPERATURES...00Z
OPERATIONAL NUMBERS ARE IN GOOD AGREEMENT WITH 00Z GFS ENSEMBLE
MEANS...SO WILL ONLY MAKE MINOR ADJUSTMENTS TO TEMPS.

&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

KIRKPATRICK/JARVIS
Hazardous weather outlook, Jul 13, 6:20 PM EDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT TUE JUL 13 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
620 PM EDT (520 PM CDT) TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE
STORMS ACROSS MOST OF THE OUTLOOK AREA. A COMPLEX OF POTENTIALLY
SEVERE STORMS WILL DROP INTO SOUTHERN INDIANA AFTER 7 PM EDT (6 PM
EST/CDT)...AND MOVE RAPIDLY SOUTH OF THE OHIO RIVER AND INTO CENTRAL
KENTUCKY AFTER 8 PM EDT. DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY
THREAT...WITH A POSSIBILITY OF TORNADOES AND LARGE HAIL ALSO.

SINCE THE BEST CHANCES FOR SEVERE STORMS WILL BE AT NIGHT, HAVE YOUR
NOAA WEATHER RADIO READY TO WAKE YOU UP IF A WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A CHANCE FOR THUNDERSTORMS EXISTS WEDNESDAY MORNING AND AGAIN ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL BE REQUIRED THIS EVENING ACROSS THE OUTLOOK
AREA. IN ADDITION...LAW ENFORCEMENT AND EMERGENCY MANAGEMENT ARE
REQUESTED TO RELAY REPORTS TO NWS LOUISVILLE.

JB

In the hours before

Local storm report, Jul 13, 9:08 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
908 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND DMG     HARDINSBURG             37.78N 86.46W
07/13/2004                   BRECKINRIDGE       KY   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ACROOS THE COUNTY. STRUCTURE
            DAMAGE REPORTED.

&&

SZAPPANOS
Local storm report, Jul 13, 9:10 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
910 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     5 E BARDSTOWN           37.81N 85.37W
07/13/2004  70 MPH           NELSON             KY   TRAINED SPOTTER

            TREES DOWN.

&&

SZAPPANOS
Local storm report, Jul 13, 9:12 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
912 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     TAYLORSVILLE            38.03N 85.34W
07/13/2004  70 MPH           SPENCER            KY   TRAINED SPOTTER

            STRUCTURE DAMAGE ACROSS COUNTY. TREES AND POWERLINES DOWN
            COUNTYWIDE.

&&

SZAPPANOS
Local storm report, Jul 13, 9:14 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
914 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     WADDY                   38.13N 85.07W
07/13/2004  60 MPH           SHELBY             KY   AMATEUR RADIO

            TREES DOWN.

&&

SZAPPANOS
Local storm report, Jul 13, 9:16 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
916 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND DMG     2 N LA GRANGE           38.43N 85.38W
07/13/2004                   OLDHAM             KY   EMERGENCY MNGR

            CHIMMNEY OF HOUSE BLOWN OFF.

&&

SZAPPANOS
Local storm report, Jul 13, 9:19 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
919 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     LEITCHFIELD             37.48N 86.29W
07/13/2004                   GRAYSON            KY   EMERGENCY MNGR

            TREES AND POWERLINES DOWN.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:14 PM EDTSevere Thunderstorm WarningLMKOldham, Trimble61 min
Jul 13, 8:21 PM EDTSevere Thunderstorm WarningLMKGrayson, Ohio54 min
Jul 13, 8:29 PM EDTSevere Thunderstorm WarningLMKHenry46 min
Jul 13, 8:30 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin60 min
Jul 13, 8:33 PM EDTSevere Thunderstorm WarningLMKShelby57 min
Jul 13, 8:40 PM EDTSevere Thunderstorm WarningLMKNelson, Spencer50 min
Jul 13, 8:42 PM EDTSevere Thunderstorm WarningLMKButler, Edmonson, Hart63 min
Jul 13, 8:44 PM EDTSevere Thunderstorm WarningLMKLarue46 min
Jul 13, 8:54 PM EDTSevere Thunderstorm WarningLMKFranklin66 min
Jul 13, 8:57 PM EDTSevere Thunderstorm WarningLMKBarren, Warren63 min
Jul 13, 9:00 PM EDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor60 min
Jul 13, 9:02 PM EDTSevere Thunderstorm WarningLMKAnderson, Washington58 min
Jul 13, 9:04 PM EDTSevere Thunderstorm WarningLMKAllen, Logan, Simpson71 min
Jul 13, 9:11 PM EDTSevere Thunderstorm WarningLMKMetcalfe64 min
Jul 13, 9:27 PM EDTSevere Thunderstorm WarningLMKAdair, Cumberland, Monroe, Woodford63 min
Jul 13, 9:31 PM EDTSevere Thunderstorm WarningLMKBoyle44 min
Jul 13, 9:37 PM EDTSevere Thunderstorm WarningLMKCasey53 min
Jul 13, 9:38 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine52 min
Jul 13, 9:45 PM EDTSevere Thunderstorm WarningLMKClinton, Russell60 min
Jul 13, 9:48 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln57 min
Jul 13, 9:56 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Madison74 min
Jul 13, 11:33 PM EDTSevere Thunderstorm WarningLMKMeade42 min
Jul 14, 12:22 AM EDTSevere Thunderstorm WarningLMKHardin38 min
Jul 14, 1:08 AM EDTSevere Thunderstorm WarningLMKLarue37 min
Jul 14, 1:33 AM EDTSevere Thunderstorm WarningLMKOldham27 min
Jul 14, 1:57 AM EDTSevere Thunderstorm WarningLMKAllen33 min
Jul 14, 3:00 AM EDTSevere Thunderstorm WarningLMKWashington30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.